proton pump inhibitors

Portal Forums Member Updates Lung Cancer Member Updates proton pump inhibitors

This topic contains 6 replies, has 5 voices, and was last updated by  Dr Walko 7 months ago.

Viewing 7 posts - 1 through 7 (of 7 total)
Author Posts   
Author Posts
September 9, 2013 at 9:35 am  #1259112    

sunflowerbud

Dear dr. Walko,
Apologies if this query a bit different but on the subject of what not to take together, I had read that proton pump inhibitors is not recommended to be taken when on Tarceva. Would this also be the case if one were on Afatinib then?

Sincerely appreciate any guidance on this,
Best,
Sb


7/11: Mum 72 yr old, non-smoker, pleural effusion, dx NSCLC adeno EGFR+, ALK-
8-9/11: Started gem/cis 2 cycles
9/11 to 2/12: Tarceva; 2/12 pleuradeses
5/12: incorrect EGFR test caused onc to move to carbo/alimta/avastin 4cycles+ avastin/alimta 6 cycles
1/13: corrected EGFR test brought to Afatinib+ erbitux biweekly; fullness/tightness on stomach
9/13: cetuximab toxicity, on Afatinib alone

September 9, 2013 at 7:06 pm  #1259135    

Dr West

I’m not completely sure, and Dr. Walko may know with some certainty, but I strongly suspect that the same recommendation to avoid proton pump inhibitors if possible would extend to afatinib.

-Dr. West


Howard (Jack) West, MD
Medical Oncologist

Views expressed here represent my opinion, not those of GRACE or Swedish Cancer Institute. This information does not constitute medical advice and is intended to supplement and not replace medical information provided by your doctor.

September 11, 2013 at 7:18 am  #1259197    

Dr Walko

I apologize for the delayed response, I just returned from Ireland and am getting caught up with all my email.

There is no specific mention of separating afatinib and proton pump inhibitors, however since the drug is affected by food and should be dosed on an empty stomach, it is likely that taking with drugs that reduce stomach acid like proton pump inhibitors or H2 blockers (Zantac, Pepcid and such) can decrease the absorption of the drug. I would recommend separating as much as possible.

Best wishes,
Dr. Walko

September 11, 2013 at 7:37 am  #1259198    

sunflowerbud

Thanks Dr West, Dr walko!


7/11: Mum 72 yr old, non-smoker, pleural effusion, dx NSCLC adeno EGFR+, ALK-
8-9/11: Started gem/cis 2 cycles
9/11 to 2/12: Tarceva; 2/12 pleuradeses
5/12: incorrect EGFR test caused onc to move to carbo/alimta/avastin 4cycles+ avastin/alimta 6 cycles
1/13: corrected EGFR test brought to Afatinib+ erbitux biweekly; fullness/tightness on stomach
9/13: cetuximab toxicity, on Afatinib alone

September 11, 2013 at 11:54 am  #1259203    

catdander forum moderator

sunflowerbud, I gave your post it’s own home because it was unique and needs to be able to be found by others searching the same info.

Thanks,
Janine

September 21, 2013 at 6:56 pm  #1259413    

gramme

You did not mention if you were taking a proton inhibitor before Tarceva? I think my long term use of a proton inhibitor for GERD may be responsible for my low magnesium levels (presently 1.4). I have been taking 400mg. of magnesium oxide 2 times daily (oncologist) for 20 months and now my GP has me trying mag. ox 3 times a day. Now, I am having unpleasant side effects from the high doses of magnesium oxide and untreated GERD. I have one more week to bring up my magnesium levels before my (GP) orders a magnesium infusion, which I imagine is about as much fun as all the chemo I endured, especially since I have few veins left for sticks. I am just a patient/ NSCLC survivor, but from my Net searches I discovered long term use of proton inhibitors can result in low magnesium levels which also has side effects. Dr. Walko, is this true?

September 23, 2013 at 5:43 am  #1259426    

Dr Walko

Gramme, good point! The proton pump inhibitors do cause hypomagnesemia. In general, it is about 30% for omeprazole (Prilosec), 23% for lansoprazole (Prevacid) and 16% for esomeprazole (Nexium). Magnesium can cause lots of diarrhea and stomach upset (sometimes the slow release mag can be better but may not work as well).

Best wishes,
Dr. Walko

Viewing 7 posts - 1 through 7 (of 7 total)

You must be logged in to reply to this topic.